Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2023, 7:04 PM EDT for Hardy County, West Virginia. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2023, 7:04 PM EDT (23:04 UTC)
- Expired
- Jul 6, 2023, 8:49 PM EDT
- In force
- 105 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Hardy County, WV
The radar
The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WGUS51 KLWX 062304
FFWLWX
WVC031-070100-
/O.NEW.KLWX.FF.W.0013.230706T2304Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
704 PM EDT Thu Jul 6 2023
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
South Central Hardy County in eastern West Virginia...
* Until 900 PM EDT.
* At 704 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Additional rainfall amounts of
0.5 to 1.5 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mathias... Lost City...
Lost River...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
3895 7876 3894 7875 3891 7875 3890 7876
3889 7879 3886 7881 3883 7882 3876 7887
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KR2 follow-up statements
639
WGUS71 KLWX 070011
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
811 PM EDT Thu Jul 6 2023
WVC031-070100-
/O.CON.KLWX.FF.W.0013.000000T0000Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardy WV-
811 PM EDT Thu Jul 6 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR SOUTH CENTRAL HARDY COUNTY...
At 811 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.5 and 2 inches of rain have fallen. Additional rainfall amounts up
to 0.5 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Mathias... Lost City...
Lost River...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
3895 7876 3894 7875 3891 7875 3890 7876
3889 7879 3886 7881 3883 7882 3876 7887
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
KR487
WGUS71 KLWX 070049
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
849 PM EDT Thu Jul 6 2023
WVC031-070059-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-230707T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardy WV-
849 PM EDT Thu Jul 6 2023
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL HARDY COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3885 7898 3886 7898 3890 7894 3895 7885
3895 7876 3894 7875 3891 7875 3890 7876
3889 7879 3886 7881 3883 7882 3876 7887
$$
KRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:45 PM EDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 3:45 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 345 PM EDT Thu Jul 6 2023 .SYNOPSIS... A weak trough both at the surface and aloft will remain overhead through today while high pressure remains over the Atlantic. Large scale troughing will build to our north and west this weekend, and continue through early next week, leading to unsettled conditions across the area. && .NEAR TERM /THROUGH TONIGHT/... Flow throughout the atmosphere is very weak today, and there aren't any real surface boundaries of note. Showers and thunderstorms have already fired across much of the DC/Baltimore metro areas, as well as across southern Maryland. Outflow from these thunderstorms have stabilized much of the immediate DC and Baltimore metros, although thunderstorm development is still ongoing across far northern Maryland and down near Fredericksburg. Additional thunderstorm development is occurring to the west of the Blue Ridge along the higher terrain. CAMs hint that this activity to the west of the Blue Ridge may very slowly work toward the east before decaying in the vicinity of the Blue Ridge this evening. With very weak steering flow in place, storms will move slowly today. They will also be capable of producing heavy rainfall, especially to the east of the Blue Ridge. As a result, an instance or two of flooding can't be completely ruled out. However, with no shear and weak low-level forcing, storms will have a tendency to quickly rain out and stabilize the surrounding area, limiting the duration of heavy rainfall. Any thunderstorms should quickly dissipate this evening with loss of surface heating, leading to dry conditions overnight. Patchy fog may form in spots overnight, especially in locations that received rain this afternoon. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Large scale troughing will build to our north and west later tomorrow into this weekend. A disturbance will rotate through this broader trough toward the eastern Great Lakes tomorrow. We'll find ourselves located within the right entrance region of an upper level jet streak associated with this feature. This jet entrance region, along with a weak surface trough should provide more organization to the thunderstorm development tomorrow. Storms are expected to form within the aforementioned surface trough in the vicinity of I-81 early tomorrow afternoon, and slowly progress eastward toward I-95 through the afternoon and early evening hours. Although there will be a bit more organization with around 10-15 knots of westerly flow in the mid- levels, outflow boundary collisions may still play a role in the convective evolutions as storms drift toward the east. Instability will be a bit higher compared to today, with around 1500-2000 J/kg of MLCAPE present. As a result, storms tomorrow afternoon will be a bit stronger, and some instances of gusty winds may be possible along with these storms. With the greater storm organization, stronger large scale forcing for ascent, and slightly higher precipitable water values, the threat for flooding also appears to be higher. We currently have a Marginal Risk for excessive rainfall from WPC across much of our area. Thunderstorm activity is once again expected to dissipate shortly after dark, with areas of patchy fog possible overnight. Additional thunderstorms will be possible again on Saturday as another disturbance rotates through the broad trough off to our north and west. Highs on Saturday will be in the upper 80s to near 90. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... On Sunday, a surface low pressure system may begin to form near or over the forecast area. Precipitation chances definitely increase throughout the day with abundant moisture nearby. Instability and shear look favorable but there may be cloud debris that could keep the severe thunderstorm potential down and mainly lead to a flooding threat for the most part. The low location and intensity will help steer the potential hazards so further monitoring is needed ahead of the system. By Monday, the system should be further south and east with the associated cold front crossing the area. Depending on the frontal location will dictate potential impacts to the region. For the middle of the week, frontal forcing weakens and typical summertime shower and thunderstorm chances continue but intensity will likely be below severe potential at this point. Mostly dry conditions are expected at this point for that period. Highs will be in the 80s to low 90s for the lower elevations throughout the period with 70s for the mountains and higher terrain. Overnight lows will be in the 50s and 60s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Prevailing VFR conditions are expected through Saturday. However, thunderstorms appear possible each afternoon, potentially leading to temporary restrictions. Winds will be relatively light out of the south outside of thunderstorms, with brief stronger winds driven by thunderstorms and thunderstorm outflows. Thunderstorms have already occurred in the vicinity of DCA, IAD, and BWI, and should help to stabilize things somewhat through the remainder of the afternoon. Better chances for thunderstorms may exist at CHO, MRB, and MTN, where storms have yet to occur. VCTS will be likely Sunday with numerous showers and thunderstorms expected for the terminals. Slightly lower chances for showers and thunderstorms but a cold front's position will control the uncertainty for hazards. Sub-VFR conditions will brief but possible for the end of the weekend and into early next week. && .MARINE... Prevailing light south to southeasterly winds are expected over the waters through Saturday. Showers and thunderstorms appear possible each day through Saturday, with the greatest coverage in the afternoon hours. SMWs may be needed at times in association with these thunderstorms. SCA's will be possible Sunday and Monday with a tighter pressure gradient. Special Marine Warnings may be needed Sun/Mon for any thunderstorms that cross the waters. && .TIDES/COASTAL FLOODING... A light onshore to south flow is most likely through the end of the week. This will cause elevated water levels around times of high tide. The most likely scenario is for many areas to reach action stages. However, minor tidal flooding cannot be ruled out, especially at sensitive locations like Straits Point, Annapolis, and DC SW Waterfront. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...CJL/KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...ADM AVIATION...KJP/ADM MARINE...KJP/ADM TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 6, 3:50 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 350 PM EDT Thu Jul 6 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-072000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 350 PM EDT Thu Jul 6 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Thunderstorms will be capable of producing locally heavy rainfall this afternoon, which could cause an isolated instance of flooding, mainly in sensitive urban and suburban areas. Additionally, there may be an isolated severe thunderstorm or two this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be capable of producing locally heavy rainfall Sunday afternoon into Sunday night, which could cause scattered instances of flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-072000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 350 PM EDT Thu Jul 6 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Thunderstorms will be capable of producing locally heavy rainfall this afternoon, which could cause an isolated instance of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be capable of producing locally heavy rainfall Sunday afternoon into Sunday night, which could cause scattered instances of flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-072000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 350 PM EDT Thu Jul 6 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be capable of producing locally heavy rainfall Sunday afternoon, which could cause isolated instances of flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 5:04 PM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
504 PM EDT Thu Jul 06 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Dmg 3 N Watersville 39.40N 77.10W
07/06/2023 Carroll MD Trained Spotter
Several trees and branches blew down near Watersville,
including near the intersection of Flag Marsh Road and
Watersville Road, Watersville Road and Gillis Falls
Road, and Gillis Falls Road and John Pickett Road.
&&
Event Number LWX2301322
DHNearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.